Alert archive / Tennessee / Flash Flood Warnings in 2023

Flash Flood Warning 52, NWS Memphis, TN

August 4, 2023Carroll County, Gibson County, Madison County, Tennessee

NWS Memphis, TN issued this flash flood warning at Aug 4, 2023, 7:31 AM CDT for Carroll County, Gibson County, Madison County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2023, 7:31 AM CDT (12:31 UTC)
Expired
Aug 4, 2023, 10:15 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, TN, Gibson County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 111 km from the middle of the area, began a volume at 12:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 9:10 AM CDTFLASH FLOOD3 Ne Jackson, TNSeveral roads closed across Jackson, including Ridgecrest Road, due to high water.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 99 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2023-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2023-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2270 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

103 
WGUS54 KMEG 041231
FFWMEG
TNC017-053-113-041515-
/O.NEW.KMEG.FF.W.0052.230804T1231Z-230804T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
731 AM CDT Fri Aug 4 2023

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southwestern Carroll County in Tennessee...
  Southeastern Gibson County in Tennessee...
  Northeastern Madison County in Tennessee...

* Until 1015 AM CDT.

* At 731 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2.5 and 3 inches of 
  rain have fallen. Additional rainfall amounts of 2 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jackson, Humboldt, Milan, Trenton, Fairview, Three Way, Atwood, 
  Carroll, Medina, Trezevant, Gibson, West, Goat City, Sitka, New 
  Enterprise, Ledbetter, Moores Chapel, Lavinia, Cades and Youngs 
  Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3601 8904 3601 8861 3581 8859 3579 8860
      3579 8861 3566 8861 3567 8887 3576 8892
      3578 8889 3581 8894

FLASH FLOOD...RADAR INDICATED

$$

ARS
1 follow-up statement
219 
WGUS74 KMEG 041400
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
900 AM CDT Fri Aug 4 2023

TNC017-053-113-041515-
/O.CON.KMEG.FF.W.0052.000000T0000Z-230804T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll TN-Gibson TN-Madison TN-
900 AM CDT Fri Aug 4 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT THIS 
MORNING FOR SOUTHWESTERN CARROLL, SOUTHEASTERN GIBSON AND 
NORTHEASTERN MADISON COUNTIES...

At 900 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 6 inches of rain have 
fallen. The expected rainfall rate is 1.5 to 2.5 inches in 2 hours. 
Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Jackson, Humboldt, Milan, Trenton, Fairview, Three Way, Atwood, 
  Carroll, Medina, Trezevant, Gibson, West, Goat City, Sitka, New 
  Enterprise, Ledbetter, Moores Chapel, Lavinia, Cades and Youngs 
  Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3601 8904 3601 8861 3581 8859 3579 8860
      3579 8861 3566 8861 3567 8887 3576 8892
      3578 8889 3581 8894

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-2.5 INCHES IN 2 HOURS

$$

Sirmon

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 6:20 AM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 4, 6:20 AM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
620 AM CDT Fri Aug 4 2023

...New AVIATION...

.UPDATE...
Issued at 919 PM CDT Thu Aug 3 2023

An active night is expected across the Mid-South as showers and
thunderstorms move into the region. 00Z CAMs depict storms
marching from northwest to southeast in a line, likely training
over the northeast portions of the Mid-South. A few areas in this
region received around 5 inches of rain on Thursday. Additional
rainfall totals of up to 2 inches are forecast, with localized
higher amounts possible. This will further aggravate streams,
resulting in an elevated flash flooding threat. A Flood Watch has
been issued for areas in the Missouri Bootheel and West Tennessee.

Outside of the flooding threat, there exists a Marginal Risk for
severe weather across a large portion of the region. The severe
threat looks to be relatively low overnight as CAPE profiles and
lapse rates remain lackluster. However, around 30kts of shear is
forecast to be present across West Tennessee. This could result in
a damaging wind threat overnight. The best chance for severe
storms will likely be by mid-morning. Damaging winds remain the
primary threat through the afternoon.

Another aspect to watch on Friday is the heat impacts. Luckily,
the presence of rain will limit heat impacts across areas of West
Tennessee near the Tennessee River. However, further west, the
upper level ridge is expected to dominate the area. This could
result in heat index values around 110F in the Delta region. An
Excessive Heat Warning is in effect for areas in east Arkansas
and the Mississippi Delta. For areas in north Mississippi,
southwest Tennessee, and northeast Arkansas, a Heat Advisory is in
effect due to heat indices forecast to be between 105-109 F.

ANS

&&

.SYNOPSIS...
Issued at 311 PM CDT Thu Aug 3 2023

Showers and thunderstorms will be possible across the Mid-South
each day this week. Outside of thunderstorms, oppressive heat
and humidity will continue with heat index readings up to 110
degrees in some areas. Cooler conditions are expected early next
week behind a cold front, but rain chances will persist area wide.

&&

.DISCUSSION...
(This evening through next Wednesday)
Issued at 311 PM CDT Thu Aug 3 2023

This morning's complex of storms has played havoc with the
afternoon heat headlines across the Mid-South. An expansive
cirrus shield has limited surface heating and a strong outflow
boundary has migrated as far south and west as a Wynne-Senatobia-
Tupelo line. The morning convection has moved east of the area but
additional storms are firing along the aforementioned outflow
boundary, primarily across northeast MS. MLCAPE in this area is
near 3000 J/kg with effective bulk shear ~25 kts. Very warm
surface temperatures on the warm side of the outflow boundary,
coupled with dry mid-level air will promote the potential for
strong downdrafts. Cold pools from these storms may consolidate
into bowing segments capable of localized damaging wind through
the evening. Convective initiation will remain capable farther
northwest into east-central AR. In addition to the localized
severe weather threat, precipitable water remains above the 90th
percentile, indicative of climatologically favorable moisture
values for flash flooding.

This outflow boundary has also significantly limited heat concerns
over the northeast 2/3 of the CWA. Counties have been trimmed from
the Heat Advisory and Excessive Heat Warning as heat indices have
been unable to recover. A similar scenario is possible tomorrow
with overnight convection laying out additional boundaries,
complicating the issue. We will certainly need some heat
headlines, but this afternoon's package will remain very
conservative given the uncertainty heading into tomorrow. Some
areas may need to be upgraded or cancelled as trends are
presented.

Convection during the day tomorrow is expected to be more limited
but diurnal storms are expected to develop to the northwest and
into the Delta region, eventually moving into the Mid-South by
late afternoon and evening. There is a potential for a few strong
to severe storms, with localized damaging wind being the primary
concern. The heavy rainfall potential will persist with any of
these storms.

Heading into the weekend, the subtropical ridge actually
intensifies slightly, though it does appear to be retrograding
back to the Four Corners during this time. The eastern flank of
the ridge (the OH and Lower MS Valleys) will experience minor
height falls as a fairly strong shortwave trough moves out of the
Central Plains and into the Lower OH Valley. Additional showers
and thunderstorms are likely with overall PoPs generally between
20-50% during this period. An associated cold front will move
across the Mid-South early next week, likely on Monday. This front
is expected to stall just to the south of the area Monday night
but should bring a reprieve from the significant heat but will
maintain rain chances through the end of the forecast. Highs early
next week are forecast to be in the mid 80s to lower 90s with
lows in the upper 60s and lower 70s.

MJ

&&

.AVIATION...
(06Z TAFS)
Issued at 1128 PM CDT Thu Aug 3 2023

The previously forecasted warm front has stalled out along the MO
Bootheel/West Tennessee border. This stalled frontal boundary has
made the wind forecast challenging. In addition to the challenging
winds, an MCS will make its track SE bringing periods of MVFR
(possible IFR) conditions as the system impacts the terminals.

As the MCS impacts the terminals, gusty conditions and periods of
heavy rain lowering VISBYS is possible. TEMPOS are in each
affected TAF site to cover this. Time of arrival for the MCS to
each terminal was also a challenge, but previous CAMS are starting
to come to an agreement to affect the terminals near 13Z. After
the MCS moves through VFR conditions prevail, however, there is an
additional chance of showers and thunderstorms tomorrow night.

DNM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from noon to 8 PM CDT Friday for ARZ009-018-028.

     Excessive Heat Warning from noon to 8 PM CDT Friday for ARZ026-
     027-035-036-048-049-058.

MO...Heat Advisory from noon to 8 PM CDT Friday for MOZ113-115.

     Flood Watch from 3 AM CDT Friday through Friday afternoon for
     MOZ115.

MS...Heat Advisory from noon to 8 PM CDT Friday for MSZ001>003-008-
     012>016-021>024.

     Excessive Heat Warning from noon to 8 PM CDT Friday for MSZ007-
     010-011-020.

TN...Heat Advisory from noon to 8 PM CDT Friday for TNZ048>050-088-
     089.

     Flood Watch from 3 AM CDT Friday through Friday afternoon for
     TNZ001>004-019>022-051>055-092.

&&

PUBLIC FORECAST...MJ
AVIATION...DNM

In the hours before

Special weather statement, Aug 4, 3:03 AM CDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
303 AM CDT Fri Aug 4 2023

TNZ020-021-052-040830-
Carroll TN-Madison TN-Gibson TN-
303 AM CDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of southeastern Gibson,
southwestern Carroll and northeastern Madison Counties through 330 AM
CDT...

At 303 AM CDT, Doppler radar was tracking a strong thunderstorm over
Trenton, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Humboldt, Milan, Trenton, Fairview, Dyer, Three Way, Medina, Gibson,
Hickory Flat, Tuckers Corner, Grizzard, Cades, New Enterprise,
Ledbetter, Sitka, Vaughns Grove, Barrons Corner, Georgetown, Laneview
and West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3582 8851 3582 8857 3581 8859 3579 8860
      3579 8861 3574 8861 3564 8873 3598 8907
      3611 8892 3583 8850
TIME...MOT...LOC 0803Z 314DEG 31KT 3598 8893

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ARS
Local storm report, Aug 4, 3:45 AM CDT, 3 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
345 AM CDT Fri Aug 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 AM     Flash Flood      Dyer                    36.07N 88.99W
08/04/2023                   Gibson             TN   Fire Dept/Rescue

            Several roads are flooded in the city of
            Dyer.

&&
Special weather statement, Aug 4, 5:20 AM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
520 AM CDT Fri Aug 4 2023

TNZ002>004-021-041045-
Carroll TN-Weakley TN-Obion TN-Henry TN-
520 AM CDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of Weakley,
southeastern Obion, northern Carroll and southwestern Henry Counties
through 545 AM CDT...

At 519 AM CDT, Doppler radar was tracking a strong thunderstorm over
Troy, or 7 miles southwest of Union City, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Martin, Union City, McKenzie, Huntingdon, Dresden, Greenfield,
Gleason, Troy, Kenton, Obion, Sharon, Routon, Henry, Rives, Sandhill,
Mason Hall, Mansfield, Mount Pelia, Como and Ralston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3625 8822 3599 8832 3616 8888 3622 8896
      3620 8896 3620 8903 3626 8923 3643 8916
TIME...MOT...LOC 1019Z 283DEG 30KT 3633 8912

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ARS
Local storm report, Aug 4, 6:50 AM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
650 AM CDT Fri Aug 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     Flash Flood      Union City              36.42N 89.05W
08/04/2023                   Obion              TN   Trained Spotter

            A trained spotter in Union City measured
            11.49 inches of rain since Thursday.
            Evacuations were taking place at the nearby
            Green Acres Mobile Home Park. Numerous roads
            were closed in the area due to flash
            flooding.

&&
Local storm report, Aug 4, 7:19 AM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
719 AM CDT Fri Aug 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 AM     Flash Flood      5 E Rutherford          36.12N 88.91W
08/04/2023                   Gibson             TN   Broadcast Media

            Significant flooding between Rutherford and
            Bradford.

&&
Local storm report, Aug 4, 7:20 AM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
720 AM CDT Fri Aug 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 AM     Flash Flood      4 WSW Bradford          36.05N 88.88W
08/04/2023                   Gibson             TN   Broadcast Media

            Highway 54 is shut down between Trenton and
            Bradford.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:30 PM CDTFlood WatchMEGBenton, Carroll, Chester, Crockett, Decatur, Dyer and 8 more18 hr
Aug 4, 1:02 AM CDTAreal Flood AdvisoryMEGCarroll, Obion, Weakley3 hr
Aug 4, 1:13 AM CDTSpecial Weather StatementMEGCarroll32 min
Aug 4, 1:43 AM CDTAreal Flood AdvisoryMEGCarroll, Decatur, Henderson3 hr
Aug 4, 1:58 AM CDTSpecial Weather StatementMEGGibson32 min
Aug 4, 2:04 AM CDTFlash Flood WarningMEGCarroll, Weakley3 hr
Aug 4, 2:37 AM CDTFlash Flood WarningMEGObion, Weakley3 hr
Aug 4, 2:48 AM CDTAreal Flood AdvisoryMEGGibson, Weakley3 hr
Aug 4, 2:51 AM CDTSpecial Weather StatementMEGHardin24 min
Aug 4, 2:56 AM CDTSpecial Weather StatementMEGObion34 min
Aug 4, 3:03 AM CDTSpecial Weather StatementMEGGibson27 min
Aug 4, 3:12 AM CDTFlash Flood WarningMEGGibson, Weakley6 hr
Aug 4, 3:21 AM CDTFlash Flood WarningMEGLake, Obion7 hr
Aug 4, 5:20 AM CDTSpecial Weather StatementMEGObion, Weakley25 min
Aug 4, 5:50 AM CDTFlash Flood Warning EmergencyMEGObion, Weakley3 hr
Aug 4, 6:01 AM CDTRiver Flood WarningMEGDyer, Gibson, Obion14 hr
Aug 4, 7:04 AM CDTAreal Flood AdvisoryMEGCarroll, Gibson, Madison27 min
Aug 4, 8:31 AM CDTSpecial Weather StatementMEGMcNairy59 min
Aug 4, 8:53 AM CDTAreal Flood WarningMEGCarroll, Gibson, Obion, Weakley6 hr
Aug 4, 9:27 AM CDTAreal Flood WarningMEGDyer, Gibson, Lake, Obion6 hr
Aug 4, 9:32 AM CDTAreal Flood AdvisoryMEGShelby3 hr
Aug 4, 10:13 AM CDTAreal Flood WarningMEGCarroll, Crockett, Gibson, Henderson, Madison6 hr

Nearby

Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.